Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 169, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 28, 2002, 2:46 PM CDT for McLean County, Tazewell County, Illinois. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 2:46 PM CDT (19:46 UTC)
- Expired
- Jul 28, 2002, 3:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties McLean County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 45 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:00 PM CDT | Thunderstorm Wind 50 E | Countywide, IL | Several trees and power lines were blown down. |
| Jul 28, 3:30 PM CDT | Hail 0.75 | Normal, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1697 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
722 WUUS53 KILX 281946 SVRSPI ILC113-179-282045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 246 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCLEAN COUNTY IN CENTRAL ILLINOIS TAZEWELL COUNTY IN CENTRAL ILLINOIS * UNTIL 345 PM CDT * AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MACKINAW...OR ABOUT 10 MILES SOUTH OF EUREKA...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DANVERS CARLOCK NORMAL BLOOMINGTON TOWANDA DOWNS THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4062 8937 4051 8946 4033 8889 4058 8878 BARKER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:56 AM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 28, 10:56 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1056 AM CDT SUN JUL 28 2002 STLT AND PROFILER SHOWS WEAK SHORT WAVE OVER IA THAT IS TRIGGERING THE CONVECTION OVER NORTHERN PART OF CWA. WAVE SHOULD CONTINUE TO WORK WAY TO THE EAST THROUGH MID DAY. WILL HAVE TO WATCH HEAVY RAIN IF TRAINING OCCURS. AS FOR ZONE FCST...WILL UPDATE WILL SLIGHT DROP IN TEMPS IN NORTHERN COUNTIES. .ILX...NONE. GOETSCH
In the hours before
Local storm report, Jul 28, 9:42 AM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
942 AM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM 1E LINCOLN IL 74 MPH TSTM WIND GUST
07/28/02 LOGAN MEASURED AT THE NATIONAL
WEATHER SERVICE OFFICE.
JRPSpecial weather statement, Jul 28, 11:30 AM CDT, 3 hours 16 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-281730- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1130 AM CDT SUN JUL 28 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL ILLINOIS THROUGH MONDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH ACROSS ILLINOIS THROUGH MONDAY BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION. A COLD FRONT WILL PUSH INTO THE STATE ON MONDAY PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. STORMS DEVELOPING THIS AFTERNOON WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND POSSIBLE HAIL UP TO ONE INCH IN DIAMETER. SEVERE THUNDERSTORMS WILL BE LIKELY ON MONDAY AS THE COLD FRONT MOVES ACROSS THE AREA. BARKER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:06 AM CDT | Severe Thunderstorm Warning | ILX | Peoria | 24 min |
| Jul 28, 10:10 AM CDT | Severe Thunderstorm Warning | ILX | Peoria | 50 min |
| Jul 28, 11:27 AM CDT | Flash Flood Warning | ILX | Knox, Peoria | 6 hr |
| Jul 28, 2:02 PM CDT | Flash Flood Warning | ILX | Woodford | 4 hr |
| Jul 28, 4:45 PM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 3 hr |
| Jul 28, 5:32 PM CDT | Flash Flood Warning | ILX | DeWitt, Logan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.